Is Your Medication Causing Your Rosacea?

Is Your Medication Causing Your Rosacea?

Rosacea is a common skin condition. It can cause flushed, red cheeks, acne-like bumps, and visible blood vessels on your cheeks and nose.

Experts aren’t sure exactly why some people develop rosacea, but this common skin condition is linked to certain factors, including some prescription medications. Taking one of these medications could make your rosacea worse.

Oswald Mikell, MD, and our team at Dermatology Associates of the Lowcountry are experts in diagnosing and treating rosacea. In this blog, they explain why some medications can cause rosacea and how you can treat the condition.

Medications that are linked to rosacea

Medications are prescribed to treat a wide range of health conditions. But sometimes, prescription medications can have unintended side effects.

A few of the most common medications that are linked to rosacea are blood pressure medications, topical steroids, and opiate painkillers.

Blood pressure medications

Vasodilator medications are often prescribed to treat high blood pressure. These medications manage blood pressure by dilating (widening) your blood vessels, and this can worsen rosacea symptoms.

Topical steroids

Topical steroid medications reduce inflammation. They’re commonly prescribed to treat skin conditions, such as eczema and psoriasis. However, long-term use of some topical steroids can cause rosacea.

Opiate painkillers

Opiate medications are typically prescribed to manage pain. However, if used over a long period of time, some types of opiate painkillers can lead to rosacea symptoms.

Other possible causes of rosacea

Medications alone typically don't cause rosacea, but they can exacerbate symptoms. You might also experience rosacea flare-ups if you have other risk factors, such as:

Besides genetics, other factors might also trigger rosacea symptoms, including the following:

Anyone can get rosacea. If you notice enlarged blood vessels or redness on your face, make an appointment with Dr. Mikell to find out if rosacea could be to blame.

Managing your rosacea

Dr. Mikell diagnoses rosacea with a simple physical exam. He looks for redness, swelling, and small bumps on your cheeks and around your nose. If he identifies rosacea, he works with you to develop a treatment plan to manage flare-ups.

He may prescribe a topical medication to constrict blood vessels and an antibiotic to address infection. People with rosacea should always use sun protection and wash their face with gentle cleansers.

Avoiding triggers is another important part of rosacea treatment. Dr. Mikell can help you pinpoint possible triggers so you can take steps to avoid them in your daily life.

If you think your prescription medication could be contributing to your rosacea, talk to Dr. Mikell about your options. You should never stop taking prescription medication without your doctor’s approval, but we can help you identify possible alternatives to reduce rosacea flare-ups.

To get comprehensive skin care services, including treatment for rosacea, book an appointment over the phone with Dermatology Associates of the Lowcountry today.

You Might Also Enjoy...

You Don’t Have to Live with Crow's Feet

Have you noticed pesky crow’s feet around your eyes? Everyone gets them as they age, but if these signs of aging bother you, it’s time to learn more about Botox® Cosmetic. It’s an effective crow’s feet treatment, and it could be an option for you.

Understanding the Types of Skin Cancer

Skin cancer is very common, but different types of cancer can look different. Take the time to understand the three most common types of skin cancer, so you can protect your skin and your health.

Using Light Therapy to Treat Your Eczema

Eczema makes skin itchy, dry, and inflamed. There are lots of treatment options to try, but if your eczema is persistent, light therapy could be the answer. Learn how light therapy for eczema works.

Summertime Tips When You Have Psoriasis

Does warm weather have you worrying about psoriasis flare-ups? Psoriasis plaques are dry and uncomfortable, but sunshine and saltwater could actually improve your skin. Read on to learn how you can keep your skin happy this summer.

Look for These 5 Common Signs of Vitiligo

Vitiligo makes skin lose its natural pigment. Areas of light or white skin might be the most obvious sign, but it’s not the only one. Look for these signs of vitiligo and find out how having it could affect more than just your skin.